Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 50, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Oct 8, 2009, 7:21 AM CDT for Miami County, Kansas; Cass County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2009, 7:21 AM CDT (12:21 UTC)
- Expired
- Oct 8, 2009, 1:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 081221
FFWEAX
KSC121-MOC037-081830-
/O.NEW.KEAX.FF.W.0050.091008T1221Z-091008T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 AM CDT THU OCT 8 2009
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CASS COUNTY IN WEST CENTRAL MISSOURI...
MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 130 PM CDT THURSDAY
* AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL ESTIMATES FROM RADAR INDICATE ONE AND
ONE HALF TO TWO INCHES OF RAIN HAS FALLEN ACROSS THE WARNED
AREA...WITH ISOLATED RAINFALL ESTIMATES NEAR THREE INCHES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GARDEN CITY...HARRISONVILLE...LOUISBURG...OSAWATOMIE...PAOLA...
PECULIAR...PLEASANT HILL...RAYMORE...ARCHIE...CLEVELAND...DREXEL...
EAST LYNNE...FONTANA AND FREEMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.
&&
LAT...LON 3841 9467 3839 9505 3871 9506 3873 9461
3878 9460 3883 9423 3883 9412 3857 9412
3856 9407 3844 9407 3845 9414 3844 9418
3847 9432 3847 9461 3839 9462
$$
SFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 7:12 AM CDT, 9 minutes earlier.
Area forecast discussion, Oct 8, 7:12 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 AM CDT THU OCT 8 2009
...UPDATED FOR AVIATION...
.DISCUSSION...
TWO PRIMARY THEMES FOR THIS FORECAST PACKAGE...HEAVY RAINS TODAY AND
MUCH BELOW NORMAL TEMPERATURES WITH THE DREADED S WORD IN
SATURDAYS FORECAST. MODELS HAVE BEEN CONSISTENT WITH THE OVERALL
GENERAL EVOLUTION OF THIS HEAVY RAIN EVENT. WATER VAPOR IMAGERY
SHOWS SW U.S. UPPER TROUGH IS STARTING TO OPEN UP AND WILL
EVENTUALLY LIFT NORTHEAST IN RESPONSE TO BROAD TROUGHING FROM THE
NORTHERN ROCKIES THROUGH THE WESTERN GREAT LAKES.
WIDESPREAD ELEVATED CONVECTION IN FULL SWING AS WAVES OF CONVECTION
GENERATE OVER SOUTHERN/EASTERN KS AND ROLL EASTWARD ACROSS THE CWA.
DEEP/STRONG ISENTROPIC UPGLIDE AIDED BY THE DEVELOPMENT OF A
SOUTHERLY LOW LEVEL JET AND STRENGTHENING UPPER LEVEL JET WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR EXTENSIVE RAINS. HEAVIEST RAINS
STILL TARGETED FOR AREAS SOUTH OF THE MO RIVER. UP TO AN INCH OF
RAIN HAS ALREADY FALLEN FROM LA CYGNE NORTHWARD TO OLATHE TO SZL.
FLOOD WATCH HAS CAPTURED THIS AREA OF HEAVIER RAINFALL AND AN
ADDITIONAL 1-2 INCHES OF RAIN LIKELY. SATELLITE IMAGERY SHOWS AN
AREA OF ENHANCED/COLDER CLOUD TOPS DEPICTING AN AREA OF STRONGER
CONVECTION IS QUICKLY MOVING INTO SOUTH CENTRAL KS. A SHORT WAVE
EJECTING FROM EASTERN NM GENERATED THIS ACTIVITY AND EXPECT TO SEE
AN INCREASE OF CONVECTION ACROSS SOUTHERN KS SHORTLY AND THEN TRACK
ENE ACROSS THE SOUTHERN CWA RESULTING IN ANOTHER ROUND OF HEAVY
RAIN STARTING LATE THIS MORNING AND CONTINUING INTO THE AFTERNOON
HOURS. OTHERWISE...THE EXTENSIVE CLOUD COVER AND WIDESPREAD RAINS
WILL GREATLY LIMIT ANY TYPE OF WARMUP.
THE UPPER TROUGH COMING FROM THE SW U.S. WILL PASS THROUGH HE CWA
EARLY FRIDAY AND BRING AN END TO THE RAIN WITH CLEARING SKIES.
ATTENTION THEN TURNS TOWARD BROAD TROUGH OVER THE NORTHERN U.S.
MODELS HAVE BEEN ADVERTISING FOR THE PAST COUPLE OF DAYS A SHORTWAVE
WHICH WILL DEEPEN/SHARPEN AS IT DROPS SOUTHEAST FROM ALBERTA FRIDAY
NIGHT. AN UNSEASONABLY COLD AIR MASS WILL ACCOMPANY THIS FEATURE AND
SPREAD INTO THE CWA ON SATURDAY. HAVE SOME CONCERN THE MODELS MAY BE
A BIT TOO COLD OVER THE CWA AS THE MID LEVEL VORTICITY GRADIENT
STAYS OVER IA AND SUGGESTS THE CWA WILL BE SPARED THE FULL IMPACT OF
THE COLD AIR ADVECTION. SIGNIFICANT FRONTOGENETIC FORCING WILL
ACCOMPANY THE COLD FRONT WHILE THE MID/UPPER DYNAMICS SQUEEZE OUT
THE POOLED MOISTURE. THERMAL PROFILES FAVOR ALL SNOW ACROSS NW MO
SATURDAY MORNING. THIS IS A RATHER EXTREME OUTCOME GIVEN THE
CLIMATOLOGY SO WILL ALLOW FOR SOME MODIFICATION OF THE AIRMASS AND
THUS GO WITH A RAIN/SNOW MIX FOR NW MO ON SATURDAY. THE MOISTURE
BAND SHOULD THIN OUT RAPIDLY ON SATURDAY SO MAY ONLY SEE
VIRGA/SPRINKLES SATURDAY AFTERNOON.
THE UNSEASONABLY COLD AIR WILL LINGER THROUGH SUNDAY. INCREASING
WARM AIR ADVECTION SUNDAY NIGHT MAY GENERATE RAIN OR SNOW AS YET
ANOTHER SHORTWAVE TROUGH MOVES EAST THROUGH THE BROAD UPPER
TROUGH.
BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH AT LEAST THE MIDDLE
OF NEXT WEEK
MJ
&&
.AVIATION...
FOR THE 12Z TAFS...RAIN-COOLED BOUNDARY LAYER IS SUSTAINING IFR CEILINGS
AT BOTH KMKC AND KMCI THIS MORNING...WHILE KSTJ CONTINUES WITH MVFR
CIGS. ANOTHER BAND OF RAIN AND THUNDERSTORMS IS MOVING NORTHWARD
OUT OF SOUTHERN KANSAS AND SOUTHERN MISSOURI...HOWEVER AXIS OF HEAVIEST
RAIN LIKELY WILL REMIN SOUTH OF ALL THREE TAF SITES...WITH
VISIBILITIES ONLY FALLING INTO MVFR CATEGORY DUE TO RAIN AND MIST.
CANNOT RULE OUT ISOLATED THUNDER...ESPECIALLY ACROSS SOUTHERN PART
OF CWA...THUS KEPT VCTS IN KMKC THROUGH MIDDAY. RAIN SHOULD BEGIN
TO DIMINISH BY LATE AFTERNOON/EARLY EVENING AS FOCUS REDIRECTS SOUTH
AND EAST OF FORECAST AREA. DO NOT EXPECT CEILINGS TO RECOVER TOO
MUCH...THUS MAINTAINED IFR CEILINGS THROUGH THE TAF PERIOD.
SF
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH LATE THURSDAY NIGHT
FOR MOZ039-040-043>046-053-054.
KS...FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH LATE THURSDAY NIGHT
FOR KSZ057-060.
&&Hazardous weather outlook, Oct 8, 6:06 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 606 AM CDT THU OCT 8 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 606 AM CDT THU OCT 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER WEST CENTRAL THROUGH CENTRAL MISSOURI AS WELL AS EAST CENTRAL KANSAS THROUGH THIS AFTERNOON. THROUGH 6 AM THURSDAY MORNING ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN IN MANY LOCATIONS. A SECOND WAVE OF WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL QUICKLY OVERSPREAD THE AREA BY SUNRISE. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS LIKELY SOUTH OF A PAOLA TO FAYETTE LINE TODAY. HEAVY RAINS ARE THE PRIMARY THREAT. SUFFICIENT INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS WILL LIKELY BE LACKING DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY HEAVY RAIN OR FLOODING REPORTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. MJ
In the hours before
Local storm report, Oct 8, 7:09 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 AM CDT THU OCT 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD BOONVILLE 38.96N 92.75W
10/08/2009 COOPER MO LAW ENFORCEMENT
2.5 INCHES OF RAIN SINCE 4 AM. WATER OVER ROAD 1 MILE
SOUTH OF I-70 ON U HIGHWAY.
&&
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:04 AM CDT | Areal Flood Advisory | EAX | Miami | 3 hr |
| Oct 8, 8:11 AM CDT | Areal Flood Advisory | EAX | Linn | 50 min |
| Oct 8, 8:46 AM CDT | Flash Flood Warning | EAX | Linn | 4 hr |
| Oct 8, 9:52 AM CDT | River Flood Warning | EAX | Miami | 19 hr |
| Oct 8, 9:52 AM CDT | River Flood Warning | EAX | Linn | 36 hr |
| Oct 8, 9:52 AM CDT | River Flood Warning | EAX | Linn | 19 hr |
| Oct 8, 1:07 PM CDT | Areal Flood Warning | EAX | Linn, Miami | 24 hr |
| Oct 8, 5:51 AM CDT | Areal Flood Advisory | EAX | Cooper, Pettis | 84 min |
| Oct 8, 6:45 AM CDT | Flash Flood Warning | EAX | Johnson | 6 hr |
| Oct 8, 7:03 AM CDT | Flash Flood Warning | EAX | Cooper, Pettis | 6 hr |
| Oct 8, 7:18 AM CDT | River Flood Warning | EAX | Cooper | 62 hr |
| Oct 8, 7:45 AM CDT | Flash Flood Warning | EAX | Henry | 6 hr |
| Oct 8, 8:30 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 41 hr |
| Oct 8, 8:34 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 58 hr |
| Oct 8, 9:24 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 51 hr |
| Oct 8, 9:24 AM CDT | River Flood Warning | EAX | Cooper, Saline | 6 days |
| Oct 8, 9:24 AM CDT | River Flood Warning | EAX | Cooper | 51 hr |
| Oct 8, 9:24 AM CDT | River Flood Warning | EAX | Howard | 21 hr |
| Oct 8, 9:56 AM CDT | Areal Flood Advisory | EAX | Cooper, Howard, Johnson, Lafayette, Saline | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.